Nutrient interaction symptom to watch out for: eating your young

As I’ve said elsewhere, what most people call supplement side effects are in fact the symptoms of an interaction with another nutrient. You might get headaches from taking vitamin D after a while, not necessarily because you’ve poisoned yourself with too much (although that’s possible) or because the pill has poisonous ingredients (although it might) but because you’ve lowered one of vitamin D’s cofactors too far — in my case, it seems to be thiamine (vitamin B1).

When I figured this out recently, and realized I needed to start taking thiamine, I started investigating what thiamine might interact with. I found this 1942 report excerpt(1) that made me laugh:

“Experiments with animals have recently shown that an excess of vitamin B1 may develop disturbances in lactation and maternal instinct associated with cannibalism. This phenomena was found to be due to a depletion of the manganese supply.”

I don’t have children but if one of my nieces goes missing anytime soon, you’ll know where to start looking.

Reference:
1. Report excerpt appeared in Canadian Journal of Comparative Medicine, June, 1939, Vol. 111-No. 6. It referred to this study: David Perla and Marta Sandberg, “Metabolic Interdependence of Vitamin B1 and Manganese. Reciprocal Neutralization of Their Toxic Effects.” Proc Soc Exp Biol Med June 1939 41:522—527.

…Which reminds me of another thing I should add to my Lessons learned page: if you can find books on nutrition or orthomolecular medicine published before the mid-1970s, buy them if you can afford them. I’ve got a list of about 10 I’d like, but they’re all over $100.00. After the 1970s the knowledge and research about such interactions tapered off drastically.

Leave a Reply

Your email address will not be published. Required fields are marked *